I'm 26 and I was recently had surgery in January and was diagnosed in December of '09. I feel the same way. I live at home, had to take a semester off of school, and feel really depressed a lot. I don't really have very many flares but I find it nearly impossible to gain weight. I often times feel weak and fatiqued because I'm not absorbing enough nutrients. This could be affecting my serotonin levels as well. Could be a combination of fatigue and depression caused by the disease.
Would you all please start taking magnesium pills for the depression that is caused by your deficiency of this critical mineral due to Chrons?????
When can magnesium deficiency occur?
"Approximately one-third to one-half of dietary magnesium is absorbed into the body [9-10]. Gastrointestinal disorders that impair absorption such as Crohn's disease can limit the body's ability to absorb magnesium. These disorders can deplete the body's stores of magnesium and in extreme cases may result in magnesium deficiency. Chronic or excessive vomiting and diarrhea may also result in magnesium depletion [1,10].
Early signs of magnesium deficiency include loss of appetite, nausea, vomiting, fatigue, and weakness. As magnesium deficiency worsens, numbness, tingling, muscle contractions and cramps, seizures (sudden changes in behaviors caused by excessive electrical activity in the brain), personality changes, abnormal heart rhythms, and coronary spasms can occur [1,3-4]. Severe magnesium deficiency can result in low levels of calcium in the blood (hypocalcemia). Magnesium deficiency is also associated with low levels of potassium in the blood (hypokalemia) [1,19-20].
Who may need extra magnesium?
Magnesium supplementation may be indicated when a specific health problem or condition causes an excessive loss of magnesium or limits magnesium absorption [2,7,9-11].
* Some medicines may result in magnesium deficiency, including certain diuretics, antibiotics, and medications used to treat cancer (anti-neoplastic medication) [12,14,19]. Examples of these medications are:
o Diuretics: Lasix, Bumex, Edecrin, and hydrochlorothiazide
o Antibiotics: Gentamicin, and Amphotericin
o Anti-neoplastic medication: Cisplatin
* Individuals with poorly-controlled diabetes may benefit from magnesium supplements because of increased magnesium loss in urine associated with hyperglycemia .
* Magnesium supplementation may be indicated for persons with alcoholism. Low blood levels of magnesium occur in 30% to 60% of alcoholics, and in nearly 90% of patients experiencing alcohol withdrawal [17-18]. Anyone who substitutes alcohol for food will usually have significantly lower magnesium intakes.
* Individuals with chronic malabsorptive problems such as Crohn's disease, gluten sensitive enteropathy, regional enteritis, and intestinal surgery may lose magnesium through diarrhea and fat malabsorption . Individuals with these conditions may need supplemental magnesium.
I did not paste the part where NIH says that the total body amount of magnesium level prevents the immune system fro malfunctioning so go to the Site and READ THEN RESEARCH MAGNESIUM AND UC OR CHRONS ETC..
I was diagnosed with left-sided colitis back in December 2008. I was given a steroid medication called corti-form to initially stop the flare up. I was on this for about 2.5 months. It did work. For preventive medication, I take salofalk and floraster. I have had one mini flare up since then. When that occurred, I used the corti-foam and it helped again.
My symptoms have improved but I also feel weak and tired often. I know how you feel. I've been there, it affected my going to work for a while. I too felt depressed.
Just wanted to offer a word of encouragement. Get good rest. Eat properly. Find out which foods agree with you. Unfortunately, this is something your going to have to deal with. You're too young to let this dictate you're life. It's good to hear that you're symptoms have subsided. I wish you the best.
Hi I am also 23 I have UC and was recently hospitalised due to a severe flare up. I have it round my entire colon and have many problems everyday due to this. I know how you feel its horrible. I am on prednisolone (60mg)per day mesasaline as well and have bloated out alot feel very tired now, although when first put on the steroids felt great, but now am very down, depressed, fatigued and just want to be a normal 23 year old! I have a 2 yr old son and am due to start uni in a month and feel as if my life is on hold because of this disease. I get very upset I dont have the energy to do things with my son a normal mum does, but all I can say is listen to your body. When your tired-REST take your meds n keep goin. I didnt listen at first n it hasnt got me anywhere so am now left with no choice but to folllow docs orders. Good luck for the future and I hope your flare ups calm down.